Published: 3rd March, 2011
by JOSIE HINTON
A DOCTOR who injected an experimental “wonder” drug which caused the death of her sister was found guilty of professional misconduct yesterday (Wednesday).
Dr Yvonne Pambakian admitted injecting her sister, Yolanda Cox, with three times the usual dose of an unlicensed drug known as B-71.
The 22-year-old collapsed in the living room of the family home in Finchley Road, Hampstead.
Mrs Cox, an Oxford graduate who had recently got married, died seven days later, in June 2007, at the Royal Free Hospital in Hampstead after suffering a massive allergic reaction to the drug. Although healthy at the time of her death, she had been mistakenly diagnosed with polycystic ovary syndrome (PCOS) and believed the drug could cure her.
It was developed by her scientist mother, Dr Arpi Matossian-Rogers, to treat diabetes, cancer and asthma.
At a fitness to practice hearing, the General Medical Council found Dr Pambakian’s “repeated and serious” failures in administering the drug to Mrs Cox amounted to misconduct. She also gave the drug to her mother and a terminally ill woman with cancer.
Dr Pambakian now faces being struck off the medical register.
Dr George Lodge, chairman of the GMC panel, told Dr Pambakian: “The panel found that your repeated and serious failures in respect of your management of patients A, B and C amount to misconduct.
“The panel accepts that you would not seek to repeat similar conduct. However, it is concerned that more than three years after these events you have still not recognised the full extent of your misjudgment and you continue to display a lack of objectivity.
“Given that the breaches of good medical practice were so fundamental and so wide-ranging, the panel concluded it must follow that your fitness to practice is impaired.”
Both Dr Pambakian and Mrs Cox worked for Amro Biotech, a pharmaceutical company set up by their mother, pathologist Dr Matossian-Rogers, which had spent more than £3million developing the drug.
When administered to Mrs Cox, it had been tested on just 41 people for its ability to reduce insulin levels, but Dr Pambakian believed it could treat a number of other conditions.
During the trials in Holland, volunteers were given doses of 2mg.
Dr Pambakian admitted she did not record measurements, but estimated she injected
Mrs Cox with three 6mg doses between May and June 2007, including the dose which caused the allergic reaction in her sister.
Dr Lodge said Dr Pambakian’s judgment was “clouded” by her enthusiasm for the drug.
“None of the conditions for which you treated the patients had featured in the very limited research which had been undertaken on B-71, and the evidence for its effectiveness, even in the diabetes trials which had been undertaken, was extremely limited,” he added.
Asthmatic patients such as Mrs Cox are usually excluded from trials of drugs such as B-71 because of their risk of allergic reactions, but the panel ruled Dr Pambakian misinterpreted the guidance.
She admitted treating patients A and B differently because they were relatives, which led to “short cuts”.
In relation to patient C, the panel took exception to her failure to discuss the use of B-71 with the terminally ill woman’s treating physicians.
During yesterday’s hearing, two general physicians attested to Dr Pambakian’s competence outside this incident.
Dr Derek Coffman, who trained her, said: “I think she was a very competent doctor who has a very high standard. She was in the ‘very good’ group.”
Dr Simon Gibeon, for whom Dr Pambakian worked as a locum doctor, added: “We were happy to offer her a position.”
The panel is expected to decide on a sanction today (Thursday) or tomorrow.